Followup to my last post. Sometimes I feel like a... - PMRGCAuk

PMRGCAuk
10,696 members19,380 posts

Followup to my last post. Sometimes I feel like a ton of bricks.

Heinrich7
Heinrich7

My rheumatologist agreed that i could up my dose of prednisone from 2.5 to 5mg. I’ll see if that gives me relief from recurrent symptoms. Only problem is she only gave me a 2 week supply!!! Thank goodness i have enough of 1mgs and with the 5 have enough for 45 days! NO, she doesn’t get it! This is not going to end just like that. Where does one find a RA in Winnipeg Canada that truly understands the disease.!!!

9 Replies
oldestnewest

These problems with prescribing happen in the UK too. I happened to ask my GP for a prescription only a week before seeing my rheumatologist who also prescribed the maximum. This means that I have a reasonable supply at present, but before too long I'll have to get a new prescription during the current lockdown. I can understand that they don't want us hoarding lots of tablets, but I think they could be a bit more prepared to trust us to behave like sensible adults.

Good morning! My GP won’t prescribe it. She leaves it to RA. You could be right about the hoarding. Hopefully she’ll prescribe more when I call her again within the month. And hopefully the virus subsides too! Blessings.

pegpowell
pegpowell
in reply to Heinrich7

Recently reduced to 4 mgs and requested a renewal supply of 1 mgs from my MD. I was given 360 with two renewals. My pharmacy encourages stocking up on all necessary drugs considering the virus epidemic. I am in the US, Oregon.

Heinrich7
Heinrich7
in reply to pegpowell

I wish I had that feeling of security. But happy for you!

Prednisone is a cure and a curse. I was on and off for three years . It cleared my psoriasis of hands and feet in days but then you cannot continue on it, there are far too many side effects. At my highest i was on 40mg a day because as you go back on and off it takes a higher dose to work as well as the lower doses did previously, I had no pain anywhere. Even my headaches were very sparse. However I did have a 20lb weight gain and a huge moon face and also hot flashes, difficulty sleeping and the last big thing was my primary care thought I had congestive heart failure as i was having difficulty breathing, He and my derm weaned me off but the flares on discontinuation were terrible. I ended up going to three drs, an infectious disease dr, a vascular surgeon and having a leg doppler of both legs as my legs were blood red and swollen to the point i could not get my slacks on, They were like sausage casings. My drs thought i had cellulitis and had me on MEGA doses of antibiotics for it but it turned out to be red skin syndrome or my body screaming for the Prednisone. Believe me if i could have stayed on a low dose and managed my psoriasis I would have buy therein lies the rub. You cannot stay on a low dose forever, you will need to keep increasing or add another drug with it. I have been Prednisone free for a year now and almost every dr I see refuses to ever prescribe Prednisone for me again. I am hoping you can and will do better. It may just be me that reacts so severely. I am on Otezla now and though it makes me sick, I manage it with Dramamine and it seems to help. Good luck to you!

PMRpro
PMRproModerator
in reply to gopens16

Corticosteroids are NOT a cure for PMR or GCA - but they manage the inflammation until the underlying autoimmune cause of the inflammation burns out and goes into remission. In both cases the patient is started on a dose that is more than they will need and then it is titrated down to the lowest dose that manages the symptoms, which is often in single figures which is a level that can be taken for long periods without any excess adverse effects compared with other patients who do not have PMR and are not on pred:

medpagetoday.org/rheumatolo...

I have looked at your profile - you do not mention having PMR at all. The way you talk about using steroids is not appropriate in PMR and GCA: you do not stop and start taking it, that is exactly how you end up with the problem of needing ever increasing doses to manage the problem and why we emphasise SLOW tapering and identifying the right lowest dose for you personally which is then to be used longer term. There are side effects of long term pred, most of them can be avoided or managed successfully when you know how. Many on the forum will tell you the same.

The medications you mention are not used for PMR and GCA so it is not appropriate to discuss them here. Red skin syndrome is NOT a steroid withdrawal reaction to systemic steroids, it is related to stopping using topical steroids. If all you intend to do is to tell people on this forum that they should not be taking the only medication that is avaiable to most of us and which works well to provide a good quality of life and prevent loss of sight in the case of developing GCA, then I think it would be better if you did not post such discussions. If you continue to do so I may be forced to report you for action to be taken.

Poopadoopy
PoopadoopyModerator
in reply to PMRpro

Yes the previous post made was psoriasis based too.

Poopadoopy
PoopadoopyModerator
in reply to gopens16

If you don't have PMR or GCA or have one or the other combined, then your treatment will be different in the long term. Are you sure you are on the right forum. Your profile is not filled so it is hard to know if you are in the right place.

Yellowbluebell
YellowbluebellModerator
in reply to gopens16

You are basically scaremongering our members with inaccurate information. Either keep to pmr or gca topics or refrain from posting on here please. YBB

You may also like...